Alert archive / Florida / Areal Flood Advisories in 2021

Areal Flood Advisory 3, NWS Melbourne, FL

February 17, 2021Martin County, Florida

NWS Melbourne, FL issued this areal flood advisory at Feb 17, 2021, 3:59 PM EST for Martin County, Florida. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2021, 3:59 PM EST (20:59 UTC)
Expired
Feb 17, 2021, 6:00 PM EST
In force
2 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS82 KMLB 172059
FLSMLB

Flood Advisory
National Weather Service Melbourne FL
359 PM EST Wed Feb 17 2021

FLC085-172300-
/O.NEW.KMLB.FA.Y.0003.210217T2059Z-210217T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin FL-
359 PM EST Wed Feb 17 2021

The National Weather Service in Melbourne has issued a

* Flood Advisory for...
  Eastern Martin County in east central Florida...

* Until 600 PM EST.

* At 359 PM EST, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area.

Some locations that will experience flooding include...
  Stuart, Palm City, Port Salerno, Jensen Beach, Sewall's Point, 
  Witham Field, North River Shores and Rio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2697 8022 2701 8040 2709 8034 2721 8030
      2721 8029 2722 8029 2723 8029 2724 8029
      2719 8017

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at Feb 17, 3:00 PM EST, 59 minutes earlier.

Area forecast discussion, Feb 17, 3:00 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
300 PM EST Wed Feb 17 2021

.DISCUSSION...

Rest of Today...Substantial changes needed to the forecast for
the rest of today and this evening due to a complex setup across
Central FL. A warm front is pushing north through our area, though
recent obs and satellite show it may have temporarily stalled.
Earlier this morning and afternoon light to moderate showers moved
across central FL, some which were heavy at times.

Isentropic lift ongoing as warm, moist air is upgliding a thin cool
layer at the surface, leading to extensive cloud cover over much of
central FL. This combined with evaporative cooling (where rain has
fallen into the cool surface layer) has kept temps well below
forecast for the northern half of the area. We're talking highs
today only reaching the low to mid 60s from Daytona Beach to
Leesburg south to Kissimmee to Titusville. The cool, stable surface
layer also continues to reinforce itself with NW drainage flow
bringing in cool air from the northern peninsula. Have removed
lightning storms from the forecast across the north and maintain a
20 to 30 percent chance of showers into the early evening.

Further south, overcast skies have broken allowing for daytime
heating to commence and temps have risen into the low 80s. As a
result, the sea breeze has developed from Sebastian south to the
Palm Beaches. The environment here is primed to support scattered
showers and lightning storms (a 40-50 percent chance of rain) from
late afternoon into early evening, generally from Sebastian to
Okeechobee south. The main threat with any storm will be frequent
cloud-to-ground lightning strikes. Storms that develop will move to
the northeast and push offshore by mid evening.

The northern edge of this warmer unstable air is eating away at the
stable environment from Melbourne to Yeehaw Junction, but the
laminar billow clouds indicate strong static stability remains in
place. There is a considerable amount of uncertainty regarding
shower and lightning storm chances for the southern Space Coast, so
we'll have to see how conditions change (or not) this afternoon.

Tonight...Any lingering showers and storms will push offshore and
dissipate by 10PM-11PM, then dry through the overnight. The warm
front will push north of central FL tonight as winds veer south
across the entire area. Expecting above normal overnight lows in the
mid to upper 60s, with low 60s in northern Volusia/Lake Counties.
Patchy fog is possible around sunrise, mostly in rural areas north
of Interstate 4.

Thursday...Mostly dry and warm conditions expected tomorrow as
stout southerly flow develops ahead of an approaching cold front.
Temperatures increase into the mid to upper 80s, which is well
above normal for mid February and may even threaten a couple of
daily record highs (see climate section below). A few showers
could sneak into parts of norther Lake and north Volusia counties
late in the afternoon, with increasing cloudiness from north to
south.

Fri-Fri Night (modified previous)...Scattered showers and a storm or
two could move into areas NW of I-4 in the pre-dawn hours Friday,
but with models trending slower with the cold front, most
activity should hold off until after sunrise. The GFS is still the
faster solution among the global models, but the cold front will
push through the area during the daylight (and perhaps early
evening southward) hours. Have gone with 60pct along/north of I-4
with 30- 50pct southward toward Martin County. Showery
precipitation with isolated lighting storms possible, a couple of
which could be strong. The main threats at this time will be
frequent cloud to ground lightning, torrential downpours, gusty
winds and small hail. Activity should be fairly fast-moving toward
the northeast at anywhere between 35-45 mph. Activity may linger
into early evening along the coast and southward, and for now have
left small PoPs in for Fri evening to account for this
uncertainty. High pressure will expand eastward into the southeast
U.S. Fri overnight. Initial SWRLY winds out ahead of the front
will veer to WRLY/NWRLY behind it and perhaps more NRLY by sunrise
Sat morning.

If we are opting for a slower frontal passage, then max temperatures
may be a bit higher. As such, expect L-M70s across the I-4 corridor
due to closer proximity to the front with thicker clouds and higher
precip chances and will go with U70s to L80s for areas generally
south of a Titusville-Kissimmee line, perhaps a few M80s for the
Treasure Coast. Cooler and drier air remains poised to filter down
the peninsula Fri overnight with most areas in the 40s; coolest U30s
for north Lake/inland Volusia counties and warmest in the L-M50s for
the immediate south Brevard/Treasure coasts and adjacent barrier
islands. Winds generally 5-10 mph for the interior overnight and
near 10 mph along the coast providing for some cooler wind chills as
well.

Sat-Wed (previous)...NW/N winds behind the latest front will swing
around to onshore on Sat/Sun due to the high pressure location to
the north. We still continue to keep PoPs out of the forecast this
weekend, but will have to monitor as shallow (low-level) moisture
from marine stratocu slowly starts to increase and push onshore by
late in the weekend. A weak front will push across the area early
next week and we only introduce a 20pct chance for light rain across
the Treasure Coast for this where moisture is deepest. High pressure
noses into the region Mon overnight and settles over the area Tue-
Tue night pushing into the western Atlc on Wed providing for dry
conditions thru mid-week.

Sat highs will be below seasonal with generally 60s areawide; though
coastal Volusia may not make it past the U50s. Sat night will see
lows in the M-U40s across the interior (outside of larger
metropolitan areas), perhaps L40s for north Lake and north inland
Volusia counties, with 50s Space/Treasure coasts. Sun temps warm
back into the U60s to L70s areawide. Mainly 50s for lows Sun/Mon/Tue
overnight periods and highs on Mon/Tue/Wed more seasonal and a bit
warmer across the coverage warning area and pleasant with 70s for
maxes.

&&

.AVIATION...

A complex forecast today as a nearly stalled warm front across our
area has produced widespread low stratus and periods of moderate to
heavy rainfall. These low clouds are likely to continue into this
evening from MLB-ISM northward, then slowly improving conditions
late this evening. Further south, scattered showers and a few
lightning storms are expected near VRB/FPR/SUA late this afternoon,
with considerable uncertainty whether storms will reach MLB.

&&

.MARINE...

Tonight-Thursday...A period hazardous boating conditions are
forecast to develop across the local waters tonight into Thursday.
Winds increase to 15-20 knots behind a northward moving warm front.
Seas build late tonight into tomorrow to 5-6 feet offshore, while
remaining 3-4 feet nearshore.

Thu night-Sun (modified previous)...A cold front will approach
from the west, moving into/through ECFL on Fri. This latest boundary
will be preceded by fast, offshore-moving showers and isolated
lightning storms. Weather conditions improve Fri night into Sat as
high pressure builds north of the area into the weekend and off of
the mid Atlc coast Sun night.

SSE-SSW winds 15-20 kts away from the immediate coast become more
SSW-SW Thu night. Winds become W/NW behind a cold front on Fri and
northerly by daybreak Sat morning continuing to veer NNE during the
day, NE Sat night and ERLY into Sun.

Through at least early on Sat, seas mostly 3-4/5 ft near shore and
4/5-6 ft offshore; perhaps 7 ft well offshore at times. Later into
Sat and thru Sun night, seas continue to build 4/5-6 ft near shore 6-
7 ft across the Gulf Stream.

Much of this period (Thu-Sun) small craft may need to Exercise
Caution due to poor conditions, but will monitor for Advisory
(hazardous) conditions offshore/Gulf Stream as well.

Monday...High pressure will slide seaward ahead of another cold
front that will approach the area early next week, veering winds
southeasterly to southerly. Seas are expected to subside slightly to
4-5 ft.

&&

.CLIMATE...

Daily record highs for February 18th.

 Site       Record   Year Set
Daytona       87       1944
Leesburg      86       2020
Sanford       87       1975
Orlando       87       2020
Melbourne     89       2019
Vero Beach    89       2019
Ft. Pierce    89       2019

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  61  83  67  71 /  20  20  30  60
MCO  66  86  68  78 /  20  10  30  60
MLB  67  85  71  81 /  30  10  20  50
VRB  67  85  69  83 /  30  10  20  40
LEE  65  85  68  72 /  10  10  40  60
SFB  66  85  68  76 /  10  10  30  60
ORL  68  86  68  77 /  10  10  30  60
FPR  67  84  69  84 /  30  10  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Combs/Haley
Hazardous weather outlook, Feb 17, 11:46 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1146 AM EST Wed Feb 17 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1146 AM EST Wed Feb 17 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and isolated lightning storms are expected to develop
this afternoon into early this evening mainly south of a Melbourne
to Lake Kissimmee line. In additional to torrential downpours,
stronger storms will be capable producing gusty winds to 40 mph
and occasional to frequent lightning. Potential for lightning
storms is lower across the rest of east central Florida.

.FLOOD IMPACT...
Showers and isolated storms that develop this afternoon into early
this evening across the Treasure Coast and Okeechobee region will
be capable of torrential downpours resulting in 1 to 2 inches of
rain within an hour time period. This could lead to localized
ponding of water in low lying and poor drainage areas, especially
for those who have seen have heavy rainfall in recent days.

.RIP CURRENT IMPACT...
There will be a moderate risk of dangerous rip currents once
again at the central Florida Atlantic beaches. While rip currents
will be present all day, the highest risk will be after 330 PM due
to tidal effects. If you're planning on entering the ocean today,
do so only within sight of a lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Lightning that develop across the Treasure Coast and Okeechobee
region this afternoon and early evening will be capable producing
wind gusts in excess of 35 knots. This will be mainly confined to
inland lakes, the Intracoastal Waterway, and the adjacent Atlantic
coastal waters south of a Melbourne to Lake Kissimmee line.
Mariners will need to watch for storms approaching from the south
to southwest.

.WIND AND SEA IMPACT...
Small craft should exercise caution for south to southeast winds
15 to 20 knots over the nearshore waters south of Sebastian Inlet
as well as along all the offshore waters tonight. Seas will build
up to 5 to 6 feet in the offshore waters north of Sebastian Inlet
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Another cold front will move across the area on Friday and will
be preceded by showers and isolated lightning storms. Much cooler
temperatures will filter south across east central Florida behind
the front for Friday overnight into Saturday.

The rip current risk will again be Moderate at area beaches on
Thursday.

Boating conditions will once again be poor to hazardous Thursday
through the weekend as winds increase and seas build.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Combs/Watson

In the hours before

Special weather statement, Feb 17, 3:41 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
341 PM EST Wed Feb 17 2021

FLZ059-064-172130-
St. Lucie-Martin-
341 PM EST Wed Feb 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LUCIE AND
CENTRAL MARTIN COUNTIES...

At 340 PM EST, a strong thunderstorm was located over Palm City,
moving northeast at 15 mph.

Winds in excess of 30 mph and funnel clouds are possible with this
storm.

Locations impacted include...
Port Saint Lucie, Walton, Stuart, Palm City and Saint Lucie Nuclear
Power Plant.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2706 8039 2721 8043 2746 8024 2714 8011
      2698 8032
TIME...MOT...LOC 2040Z 206DEG 12KT 2718 8027

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:41 PM ESTSpecial Weather StatementMLBMartin49 min
Feb 17, 5:40 PM ESTSpecial Weather StatementMLBMartin50 min

Nearby

Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.